Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 25, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 22, 2018, 4:22 PM EDT for 6 counties in Ohio. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2018, 4:22 PM EDT (20:22 UTC)
- Expired
- May 22, 2018, 5:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ashland County, OH, Holmes County, OH, Knox County, OH, Morrow County, OH, Richland County, OH, Wayne County, OH
The radar
The Cleveland radar (KCLE), 95 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 4:27 PM EDT | TSTM WND DMG | 4 Ne Millersburg, OH | 1 TREE DOWN ALONG TOWNSHIP ROAD 331. |
| May 22, 4:30 PM EDT | TSTM WND DMG | 3 Se Fredericksburg, OH | *** 1 INJ *** BUGGY BLOWN OVER IN SALT CREEK TOWNSHIP ON TOWNSHIP RD 610. TIME ESTIMATED BY RADAR. |
| May 22, 5:09 PM EDT | TSTM WND DMG | 5 Ese Nashville, OH | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5 ESE NASHVILLE. 1 TREE DOWN STATE ROUTE 39 AND TOWNSHIP ROAD 258. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 1:42 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
679
WUUS51 KCLE 222022
SVRCLE
OHC005-075-083-117-139-169-222115-
/O.NEW.KCLE.SV.W.0025.180522T2022Z-180522T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
422 PM EDT TUE MAY 22 2018
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Richland County in north central Ohio...
Ashland County in north central Ohio...
Northeastern Morrow County in north central Ohio...
Southern Wayne County in northeastern Ohio...
Holmes County in northeastern Ohio...
Northeastern Knox County in north central Ohio...
* Until 515 PM EDT
* At 422 PM EDT, severe thunderstorms were located along a line
extending from near Ashland to near Mansfield to near Galion,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Mansfield, Wooster, Ashland, Millersburg, Ontario, Lexington,
Loudonville, Fredericktown, Bellville, Shreve, Killbuck,
Hayesville, Holmesville, Glenmont, Nashville, Waterford, Apple
Creek, Butler, Perrysville and Lucas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4045 8215 4049 8256 4071 8286 4071 8273
4076 8272 4079 8260 4094 8245 4077 8175
4045 8190
TIME...MOT...LOC 2022Z 291DEG 29KT 4085 8240 4072 8250 4070 8274
HAIL...1.00IN
WIND...60MPH
$$
Oudeman2 follow-up statements
460
WWUS51 KCLE 222048
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
448 PM EDT TUE MAY 22 2018
OHC117-222057-
/O.CAN.KCLE.SV.W.0025.000000T0000Z-180522T2115Z/
Morrow OH-
448 PM EDT TUE MAY 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORROW COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM EDT for
north central and northeastern Ohio.
LAT...LON 4045 8217 4049 8256 4055 8264 4055 8262
4063 8263 4072 8261 4086 8212 4077 8175
4045 8190
TIME...MOT...LOC 2047Z 291DEG 29KT 4078 8215 4065 8225 4063 8249
$$
OHC005-075-083-139-169-222115-
/O.CON.KCLE.SV.W.0025.000000T0000Z-180522T2115Z/
Richland OH-Ashland OH-Wayne OH-Holmes OH-Knox OH-
448 PM EDT TUE MAY 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHEASTERN RICHLAND...SOUTHERN ASHLAND...SOUTHERN WAYNE...
HOLMES AND NORTHEASTERN KNOX COUNTIES...
At 447 PM EDT, severe thunderstorms were located along a line
extending from near Hayesville to Loudonville to Bellville, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Mansfield, Wooster, Millersburg, Lexington, Loudonville,
Fredericktown, Bellville, Shreve, Killbuck, Hayesville, Holmesville,
Glenmont, Nashville, Waterford, Apple Creek, Butler, Perrysville,
Lucas, Jeromesville and Fredericksburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4045 8217 4049 8256 4055 8264 4055 8262
4063 8263 4072 8261 4086 8212 4077 8175
4045 8190
TIME...MOT...LOC 2047Z 291DEG 29KT 4078 8215 4065 8225 4063 8249
HAIL...1.00IN
WIND...60MPH
$$
Oudeman171
WWUS51 KCLE 222113
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
513 PM EDT TUE MAY 22 2018
OHC005-075-083-139-169-222123-
/O.EXP.KCLE.SV.W.0025.000000T0000Z-180522T2115Z/
Richland OH-Ashland OH-Wayne OH-Holmes OH-Knox OH-
513 PM EDT TUE MAY 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICHLAND...
SOUTHERN ASHLAND...SOUTHERN WAYNE...HOLMES AND NORTHEASTERN KNOX
COUNTIES WILL EXPIRE AT 515 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with these
thunderstorms.
A severe thunderstorm watch remains in effect until 900 PM EDT for
north central and northeastern Ohio.
LAT...LON 4045 8217 4049 8256 4055 8264 4055 8262
4063 8263 4072 8261 4086 8212 4077 8175
4045 8190
TIME...MOT...LOC 2113Z 291DEG 29KT 4071 8190 4058 8200 4056 8224
$$
OudemanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:15 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 22, 3:15 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 315 PM EDT Tue May 22 2018 .SYNOPSIS... A cold front across NW OH will push SE of the forecast area this evening. High pressure will build south across the Central Great Lakes Wednesday then drift east and move off the Mid Atlantic Coast Friday. Expect dry conditions with a gradual warming trend into the weekend. && .NEAR TERM /THROUGH WEDNESDAY/... Severe thunderstorm watch 115 is in effect until 9PM. Cold front near a Port Clinton to Findlay line. Capes ahead of the front between 1500-200 j/kg with 30 knots of shear. Convection will push SE of the forecast area toward 00z and the front will push south of the forecast area by midnight local. Overnight high pressure will gradually build into the Central Great lakes ushering in dry conditions. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... High pressure will dominate the region Thursday into early Friday. The high will shift east of the are on Friday with an increase in low level moisture into Saturday. An upper level trough will be approaching on Saturday so chances of thunderstorms will be on the increase. Temperatures will be above seasonal averages through the short term period. && .LONG TERM /SATURDAY THROUGH TUESDAY/... The upper level trough will cross the region Saturday night with a weak front sagging into the area. This frontal boundary will likely be the focus for thunderstorms on Sunday. Another weakening cold front will move toward the region Monday night into Tuesday with chances of thunder remaining in the forecast. Temperatures will remain near to slightly above seasonal averages. && .AVIATION /18Z Tuesday THROUGH Sunday/... Cold front just SE of Tol area with broken line of showers developing ahead of it, from Lake Erie SW into Central IN. It will become the focus of convection later this afternoon. Convection should push SE of forecast area by 00z. Stratus deck MVFR with areas of IFR will develop behind the front overnight. Skies gradually scatter out from the NW late tonight as high pressure builds over the Great Lakes. High pressure will remain over the forecast area into the weekend. OUTLOOK...VFR. && .MARINE... Cold front currently crossing the lake and will be south of it by early evening. High pressure will then build into the region and persist into early Friday. Southwesterly winds on Wednesday may build waves to 2 to 4 feet for a brief period from Conneaut to Ripley. Winds will become light and variable Wednesday night into early Friday. Southwesterly winds increase on on Friday and continue into Saturday. At this time it does not appear waves will build enough to warrant a small craft advisory. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...DJB NEAR TERM...DJB SHORT TERM...Mullen LONG TERM...Kosarik/Mullen AVIATION...DJB MARINE...Mullen
Hazardous weather outlook, May 22, 9:12 AM EDT, 7 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 912 AM EDT Tue May 22 2018 OHZ020>023-029>033-037-038-047-231315- Medina-Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning- Morrow-Holmes-Knox- 912 AM EDT Tue May 22 2018 This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Today and Tonight. Scattered thunderstorms will develop this afternoon and evening ahead of an approaching cold front. Some of the thunderstorms may be strong to severe. The greatest threat will be from damaging winds. The thunderstorms may also produce brief heavy rain which may cause ponding of water and minor flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-OHZ003-006>014-017>019-027-028-036-089- PAZ001>003-231315- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Wyandot-Crawford-Marion-Ashtabula Lakeshore- Northern Erie-Southern Erie- 912 AM EDT Tue May 22 2018 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 22, 3:58 PM EDT, 24 minutes before
Special Weather Statement National Weather Service Cleveland OH 358 PM EDT TUE MAY 22 2018 OHZ031-222030- Wayne- 358 PM EDT TUE MAY 22 2018 ...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY... At 357 PM EDT, a strong thunderstorm was located near Wooster, moving east at 35 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Wooster, Orrville, Rittman, Creston, West Salem, Smithville, Apple Creek, Marshallville, Burbank, Congress and Reedsburg. LAT...LON 4072 8213 4099 8213 4099 8173 4071 8173 TIME...MOT...LOC 1957Z 278DEG 32KT 4085 8201 Oudeman
Special weather statement, May 22, 3:58 PM EDT, 24 minutes before
Special Weather Statement National Weather Service Cleveland OH 358 PM EDT TUE MAY 22 2018 OHZ031-222045- Wayne- 358 PM EDT TUE MAY 22 2018 ...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY... At 357 PM EDT, a strong thunderstorm was located 7 miles south of West Salem, or 8 miles west of Wooster, moving east at 35 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Wooster, Orrville, Rittman, Doylestown, Creston, Dalton, Smithville, Apple Creek, Marshallville, Congress and Reedsburg. Heavy rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4074 8212 4094 8212 4098 8166 4071 8165 TIME...MOT...LOC 1957Z 272DEG 31KT 4087 8208 Bray
Special weather statement, May 22, 4:00 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Cleveland OH
400 PM EDT TUE MAY 22 2018
OHZ033-222030-
Mahoning-
400 PM EDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MAHONING COUNTY...
At 359 PM EDT, a strong thunderstorm was located over Boardman, or
near Youngstown, moving southeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Youngstown, Boardman, Campbell, Canfield, Maplewood Park, Austintown,
Struthers, Girard, Poland, New Middletown and Lowellville.
LAT...LON 4100 8084 4113 8073 4114 8064 4113 8052
4090 8052 4090 8064
TIME...MOT...LOC 1959Z 295DEG 28KT 4103 8068
OudemanLocal storm report, May 22, 4:12 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
412 PM EDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG RAVENNA 41.16N 81.24W
05/22/2018 PORTAGE OH PUBLIC
APPROXIMATELY A 9 INCH DIAMETER TREE LIMB DOWN. REPORTED
ON TWITTER WITH A PICTURE.
&&
RILEYSpecial weather statement, May 22, 4:15 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Cleveland OH
415 PM EDT TUE MAY 22 2018
OHZ029-030-222100-
Richland-Ashland-
415 PM EDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RICHLAND AND CENTRAL
ASHLAND COUNTIES...
At 414 PM EDT, a strong thunderstorm was located near Mansfield,
moving east at 40 mph.
Winds in excess of 40 mph are possible with this storm along with
pea size hail.
Locations impacted include...
Mansfield, Ashland, Shelby, Ontario, Lexington, Crestline,
Loudonville, Hayesville, Perrysville, Lucas, Jeromesville, Mifflin,
Rowsburg, Mohicanville and Olivesburg.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4070 8263 4071 8263 4071 8268 4072 8273
4094 8272 4086 8212 4067 8213 4067 8222
4061 8222
TIME...MOT...LOC 2014Z 286DEG 33KT 4082 8251
OudemanLocal storm report, May 22, 4:17 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
417 PM EDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL ASHLAND 40.87N 82.32W
05/22/2018 E1.00 INCH ASHLAND OH TRAINED SPOTTER
HAIL FELL ON 71 AND STATE ROUTE 250.
&&
RILEYThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:41 PM EDT | Special Weather Statement | CLE | Knox | 64 min |
| May 21, 8:54 PM EDT | Areal Flood Advisory | CLE | Ashland, Crawford, Knox, Marion, Morrow, Richland | 3 hr |
| May 21, 9:07 PM EDT | Special Weather Statement | CLE | Ashland, Holmes, Wayne | 53 min |
| May 21, 9:30 PM EDT | Flash Flood Warning | CLE | Ashland, Morrow, Richland | 6 hr |
| May 21, 10:00 PM EDT | Special Weather Statement | CLE | Holmes, Stark, Wayne | 60 min |
| May 21, 10:11 PM EDT | Areal Flood Advisory | CLE | Holmes, Wayne | 3 hr |
| May 21, 11:44 PM EDT | Areal Flood Advisory | CLE | Knox, Morrow | 3 hr |
| May 22, 1:23 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Lorain | 52 min |
| May 22, 2:08 PM EDT | Special Weather Statement | CLE | Seneca | 22 min |
| May 22, 2:12 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Medina, Summit | 44 min |
| May 22, 2:16 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Huron, Seneca, Wyandot | 59 min |
| May 22, 2:34 PM EDT | Special Weather Statement | CLE | Hancock | 56 min |
| May 22, 2:43 PM EDT | Severe Thunderstorm Warning | CLE | Portage | 47 min |
| May 22, 2:46 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 44 min |
| May 22, 2:47 PM EDT | Special Weather Statement | CLE | Huron | 58 min |
| May 22, 3:12 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Seneca, Wyandot | 63 min |
| May 22, 3:16 PM EDT | Areal Flood Advisory | CLE | Crawford, Richland, Seneca, Wyandot | 3 hr |
| May 22, 3:17 PM EDT | Severe Thunderstorm Warning | CLE | Hancock | 43 min |
| May 22, 3:23 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Richland | 52 min |
| May 22, 3:27 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 22 min |
| May 22, 3:42 PM EDT | Areal Flood Advisory | CLE | Trumbull | 3 hr |
| May 22, 3:58 PM EDT | Special Weather Statement | CLE | Wayne | 47 min |
| May 22, 4:00 PM EDT | Special Weather Statement | CLE | Mahoning | 30 min |
| May 22, 4:15 PM EDT | Special Weather Statement | CLE | Ashland, Richland | 45 min |
| May 22, 4:36 PM EDT | Special Weather Statement | CLE | Stark, Wayne | 39 min |
| May 22, 4:57 PM EDT | Severe Thunderstorm Warning | CLE | Stark | 33 min |
| May 22, 5:16 PM EDT | Special Weather Statement | CLE | Holmes, Stark | 44 min |
| May 22, 5:27 PM EDT | Severe Thunderstorm Warning | CLE | Holmes, Stark | 18 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.